Geometric and Functional Analysis

, Volume 26, Issue 3, pp 926–960 | Cite as

Non-Universality of Nodal Length Distribution for Arithmetic Random Waves

  • Domenico Marinucci
  • Giovanni Peccati
  • Maurizia Rossi
  • Igor Wigman
Article

Abstract

“Arithmetic random waves” are the Gaussian Laplace eigenfunctions on the two-dimensional torus (Rudnick and Wigman in Annales de l’Insitute Henri Poincaré 9(1):109–130, 2008; Krishnapur et al. in Annals of Mathematics (2) 177(2):699–737, 2013). In this paper we find that their nodal length converges to a non-universal (non-Gaussian) limiting distribution, depending on the angular distribution of lattice points lying on circles. Our argument has two main ingredients. An explicit derivation of the Wiener–Itô chaos expansion for the nodal length shows that it is dominated by its 4th order chaos component (in particular, somewhat surprisingly, the second order chaos component vanishes). The rest of the argument relies on the precise analysis of the fourth order chaotic component.

Keywords and phrases

Arithmetic random waves Nodal lines Non-central limit theorem Berry’s cancellation 

Mathematics Subject Classification

60G60 60D05 60B10 58J50 35P20 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. AS64.
    M. Abramowitz and I.A. Stegun. Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables. National Bureau of Standards Applied Mathematics Series. Washington, DC (1964).Google Scholar
  2. Ber02.
    Berry M.V.: Statistics of nodal lines and points in chaotic quantum billiards: Perimeter corrections, fluctuations, curvature. Journal of Physics A, 35, 3025–3038 (2002)MathSciNetCrossRefMATHGoogle Scholar
  3. CMW15.
    V. Cammarota, D. Marinucci, and I. Wigman. Fluctuations of the Euler-Poncaré characteristic for random spherical harmonics. In: Proceedings of the American Mathematical Society (2015) (in press). arXiv:1504.01868.
  4. Cil93.
    Cilleruelo J.: The distribution of the lattice points on circles. Journal of Number Theory, 43(2), 198–202 (1993)MathSciNetCrossRefMATHGoogle Scholar
  5. DF88.
    Donnelly H., Fefferman C.: Nodal sets of eigenfunctions on Riemannian manifolds. Inventiones Mathematicae, 93, 161–183 (1988)MathSciNetCrossRefMATHGoogle Scholar
  6. Dud02.
    Dudley R.M.: Real Analysis and Probability. Cambridge University Press, Cambridge (2002)CrossRefMATHGoogle Scholar
  7. EH99.
    P. Erdos and R.R. Hall. On the angular distribution of Gaussian integers with fixed norm. Discrete Mathematics, (1–3)200 (1999), 87–94 (Paul Erdös memorial collection).Google Scholar
  8. KL01.
    Kratz M.F., León J.R.: Central limit theorems for level functionals of stationary Gaussian processes and fields. Journal of Theoretical Probability, 14(3), 639–672 (2001)MathSciNetCrossRefMATHGoogle Scholar
  9. KKW13.
    Krishnapur M., Kurlberg P., Wigman I.: Nodal length fluctuations for arithmetic random waves. Annals of Mathematics (2), 177(2), 699–737 (2013)MathSciNetCrossRefMATHGoogle Scholar
  10. KW15.
    P. Kurlberg and I. Wigman. On probability measures arising from lattice points on circles. Mathematische Annalen (2015) (in press). arXiv:1501.01995.
  11. Lan08.
    E. Landau. Uber die Einteilung der positiven Zahlen nach vier Klassen nach der Mindestzahl der zu ihrer addition Zusammensetzung erforderlichen Quadrate. In: Archiv der Mathematik und Physics, III (1908).Google Scholar
  12. MR15.
    Marinucci D., Rossi M.: Stein–Malliavin approximations for nonlinear functionals of random eigenfunctions on S d. Journal of Functional Analysis, 268(8), 2379–2420 (2015)MathSciNetCrossRefMATHGoogle Scholar
  13. MW11.
    D. Marinucci and I. Wigman. On the excursion sets of spherical Gaussian eigenfunctions. Journal of Mathematical Physics, 52 (2011), 093301. arXiv:1009.4367.
  14. NP12.
    I. Nourdin and G. Peccati. Normal Approximations with Malliavin Calculus. From Stein’s Method to Universality. Cambridge University Press, Cambridge (2012).Google Scholar
  15. NR14.
    Nourdin I., Rosinski J.: Asymptotic independence of multiple Wiener–Itô integrals and the resulting limit laws. Annals of Probability, 42(2), 497–526 (2014)MathSciNetCrossRefMATHGoogle Scholar
  16. PT10.
    Peccati G., Taqqu M.S.: Wiener Chaos: Moments, Cumulants and Diagrams. Springer, Berlin (2010)MATHGoogle Scholar
  17. Ros15.
    M. Rossi. The Geometry of Spherical Random Fields. Ph.D. thesis, University of Rome Tor Vergata (2015). arXiv:1603.07575.
  18. RW08.
    Rudnick Z., Wigman I.: On the volume of nodal sets for eigenfunctions of the Laplacian on the torus. Annales de l’Insitute Henri Poincaré 9(1), 109–130 (2008)MathSciNetCrossRefMATHGoogle Scholar
  19. Wig10.
    Wigman I.: Fluctuations of the nodal length of random spherical harmonics. Communications in Mathematical Physics 298(3), 787–831 (2010)MathSciNetCrossRefMATHGoogle Scholar
  20. Wig12.
    Wigman I.: On the nodal lines of random and deterministic Laplace eigenfunctions. Proceedings of the International Conference on Spectral Geometry, Dartmouth College, 84, 285–298 (2012)MathSciNetCrossRefMATHGoogle Scholar
  21. Yau82.
    S.T. Yau. Survey on partial differential equations in differential geometry. In: Seminar on Differential Geometry. Annals of Mathematics Studies, Vol. 102. Princeton University Press, Princeton (1982), pp. 3–71.Google Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  • Domenico Marinucci
    • 1
  • Giovanni Peccati
    • 2
  • Maurizia Rossi
    • 2
  • Igor Wigman
    • 3
  1. 1.Dipartimento di MatematicaUniversità di Roma Tor VergataRomeItaly
  2. 2.Unité de Recherche en Mathématiques, Faculté des Sciences, de la Technologie et de la CommunicationUniversité du LuxembourgLuxembourg CityLuxembourg
  3. 3.Department of MathematicsKing’s College LondonLondonUK

Personalised recommendations